Wednesday, July 13, 2011

Four months after RAI treatment...

I'm not feeling the best today, so I can't promise this article will be the best I've written--or the cheeriest. I have promised that I would write an update though, so here goes.

The last month and half (since I wrote last) has been a bit of a rollercoaster--much like the months that preceeded it. I've had good days, and overall, I'd say there have been many more good days than bad. But have I felt like I did before Graves' Disease? Certainly not. Not yet.

The biggest difficulty of the last two months (since I saw the endocrinologist last) has been adjusting to Synthroid (synthetic thyroid horomone). There's a few things about Synthroid I wasn't told when I went on it, which I had to learn the hard way:
  1. It should be taken in the morning, an hour before you eat anything.
  2. It should be taken with a full glass of water.
  3. It should be taken alone. No other drugs can be taken at the same time.
  4. You should not lay back down after taking it.
Violating any of these rules can inhibit the drug's absorbtion. And this means a very bad day for me. I don't know if it works exactly the same for everyone; I just know this is how it's been for me.

I had to learn each of these things the hard way, which is part of what has caused the rollercoaster that has been the last couple of months. Each time I caught on to something, I'd feel a bit better. But overall, I have not had the energy I once had (my house shows it--inside and out). Now that I'm about to my new endocrinologist appt, I'm also having some of my old symptoms again.

Here are some of them:

  1. I get confused and disoriented. This appears to be worse when I'm in public, but sometimes even when it's just me and my husband. But again, this appears to depend on the day or the time of day. (I'm at my best early in the day and at my worse from about 2-6:00p.m....I don't know why). Running simple errands can be difficult. Today, I got lost once in a store I've been in a hundred times and arrived home to find that for the first time ever, I'd left my front door unlocked.
  2. Sometimes I still get so tired that even caffeine can't help. Thankfully, I teach and am off for the summer. Yesterday, for example, I had to stop work (I write books) and lay down. Too tired to even set an alarm, I woke up two hours later. I only woke up because my body hurt because I'd been out cold and apparently hadn't moved at all since I'd fallen asleep.
  3. Lately, I've been getting chest pains again. Hopefully, this is nothing. But it doesn't feel like nothing, and it makes me very thankful for my upcoming doctor's appt. next week.
Again, this isn't necessarily typical; this is just my experience. I've heard from others that they were feeling great from the point of getting RAI on. Just as the symptoms before RAI differ from person to person, I'm sure the after effects vary as well.

One more thing: about diet and weight gain. My appetite is still quite small, though it's grown a bit in the last few weeks. My weight has been a bit difficult to keep stable (it's not like being hyperactive) but overall I've only gained about five pounds. Mostly, I feel like I've gained more than I actually have. (I keep saying I'm huge and my husband says I'm crazy.)

I'm still working on what's probably the most important part of this whole journey: learning to relax. Unfortunately, I still have a long way to go. (Even on the tired, confused days, I keep trying to work--like now...)

On that note, I'm going to try to stop everything for a while and rest.

4 comments:

  1. Natural thyroid supplements have helped me overcome my clumsiness and it has literally saved me. The reaction from desiccated porcine supplement users has been remarkable.

    ReplyDelete
  2. Your update is making me cry. I understand oh too well what you're going through. I hope that you (and I) are feeling better soon.

    ReplyDelete
  3. Thank you so much for your blogging of your ordeal as it's been a great help to me. I had RAI for Graves 3 weeks ago and am really feeling tired and disconnected from myself. Just feeling weak all over and very cloudy in the head. It's good to follow your journey though and see that everything I'm going through is normal. Thanks!

    ReplyDelete
  4. I had RAI in May 2013 and had a horrible experience. I had erosive esophagitis and could not eat for almost 2 weeks. I kept calling my dr and she said that she had not heard of anyone having this issue and referred me to a GI dr. I took Nexium for 2 weeks and that part resolved. I had several blood levels drawn and my levels did not start going down for almost a month. So they kept me on methimazol. When the levels started going down they plummeted and became Hypothyroid and felt horrible but in a different way. My dr started me on Synthroid 75mcg and my labs show T3 uptake, T3 total & T4 are normal and my TSH is 0.2 (low). I told my dr that I was always so tired now and that I don't want to even clean my house. However, I am so tired but can't sleep. When I sleep at night it is only for about 4 hours. I am just wanting to feel normal!

    ReplyDelete